Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1995 Jun;29(6):582-6.

Fatal hepatotoxicity following oral administration of amiodarone.

Author information

1
Ecole de Pharmacie, Université Laval, Québec, Canada.

Abstract

OBJECTIVE:

To report a case of fatal hepatotoxicity associated with the chronic use of oral amiodarone.

CASE SUMMARY:

Long-term administration of amiodarone for the control of intractable ventricular tachycardia was associated with fatal hepatotoxicity in a patient receiving amiodarone for 14 months.

DISCUSSION:

Although most hepatic adverse effects associated with amiodarone are transient and reversible with time, deaths resulting from amiodarone-induced hepatotoxicity have been reported. The relation of hepatotoxicity to cumulative dose and duration of therapy is debated. The histopathologic features of amiodarone-induced hepatotoxicity include Mallory bodies, steatosis, intralobular inflammatory infiltrates, fibrosis, and phospholipidosis.

CONCLUSIONS:

Evidence pertaining to both mild and severe amiodarone toxicity indicates that cumulative dose may correlate with overall toxicity and, therefore, maintenance doses should be kept as low as possible. Patients should be followed with monitoring of liver function test results every 3-6 months.

PMID:
7663029
DOI:
10.1177/106002809502900605
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center